Case: Steroid Toxicity in a Patient with Autoimmune Hepatitis and Lupus
This case highlights the devastating long-term effects of chronic steroid use.
A 26-year-old female presented to the emergency department with polydipsia, polyuria and random glucose of 700 mg/dL. Her hemoglobin A1C was 7.5%, and she was diagnosed with diabetes. A bone densitometry test showed a Z score of -1.7 in the spine, less than expected for age.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services Policy
She had previously been diagnosed with autoimmune hepatitis and required high doses of intravenous steroids, azathioprine and tacrolimus. She also required a prolonged course of oral steroids. She eventually developed profound proteinuria and underwent a renal biopsy which showed membranous glomerulonephritis. Immunofluorescence showed a full house pattern. She later was diagnosed with systemic lupus with renal involvement and placed back on steroids with the addition of hydroxychloroquine.
In the emergency department, her hemoglobin A1C was 7.5%, and she was diagnosed with diabetes. A bone densitometry test showed a Z -score of -1.7 in the spine which is less than expected for age. At follow up, she presented with bilateral groin and hip pain, but X=rays did not show obvious avascular necrosis. Bilateral magnetic resonance imaging of the hips showed left-sided acute-on-chronic avascular necrosis and chronic avascular necrosis of the right femoral head with a right-sided joint effusion. She eventually required bilateral hip replacements. Watch as Emily Littlejohn, DO, MPH, discusses the case.
Dr. Littlejohn is associate staff in the Department of Rheumatologic and Immunologic Diseases.